Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 433, NWS Denver/Boulder, CO

August 7, 2023Logan County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 7, 2023, 2:26 PM MDT for Logan County, Weld County, Colorado. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 2:26 PM MDT (20:26 UTC)
Expired
Aug 7, 2023, 3:15 PM MDT
In force
49 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
50.0 mph

Counties Logan County, CO, Weld County, CO

The radar

The Cheyenne radar (KCYS), 105 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 2:03 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 12:11 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 12:11 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1211 PM MDT Mon Aug 7 2023

.UPDATE...
Issued at 1158 AM MDT Mon Aug 7 2023

The forecast is performing well with only minor updates this
morning.

The 12Z synoptic analysis shows strong west-northwesterly jet
flow aloft and good upstream moisture. GOES water vapor imagery
shows that moisture streaming to northeast Colorado and convection
has been occurring upstream since this morning on the west
slopes. Skies are already scattered to broken with convective
clouds across the high country We have lighting at the very
northern edge of the Front Range mountains in Larimer County.

Models have been consistent in their guidance and observations
are in line with expectations, even exceeding in some areas.
Continue to expect scattered storms moving to the southeast to
bring frequent lightning, variable outflow gusts (many exceeding
60 mph), large hail (up to 2 inches), and brief heavy rain. There
were some high clouds over our central mountains that seem to have
so far effectively suppressed convection in their shadow, and
CAMs continue to focus on areas north and south of that
suppression, as they did before. There is lighting already north
and you can see "agitated" cumulus development south (Park
County), so I think the model analysis is thus far quite good.
Continue to expect the strongest storms about north of Greeley,
to Fort Morgan, to Akron, through 00Z, though some strong storms
are also likely around and off Park County and the Palmer Divide,
east through Lincoln County. RAP mesoanalysis supports these areas
currently as well.

&&

.SHORT TERM...(Today and tonight)
Issued at 335 AM MDT Mon Aug 7 2023

Not much change to overall ptrn as rather stg WNW flow aloft will
persist over the area. Position of upper level jet will allow for
sct aftn showers and storms over the higher terrain with outflow
boundaries triggering sct storms over the plains by mid to late aftn.
MLCAPE will be in the 1500-2000 j/kg range over the plains so once
again there will be a few svr storms.  Hi res data has been focusing
areas north of a Greeley to Fort Morgan to Akron line for strongest
storms thru 00Z. However, with decent instability covering all of
the plains, a few svr storms could also occur further south of
this line as well.

For this evening, models don't show much redevelopment after initial
convection moves across the plains.  However, with placement of
upper level jet, there could still be some widely sct activity.
Finally, as far as highs this aftn, readings should rise into the
lower to mid 80s over nern CO.

.LONG TERM...(Tuesday through Sunday)
Issued at 335 AM MDT Mon Aug 7 2023

Forecast confidence is increasing as Tuesday remains the main
concern for severe thunderstorms. Models do not have a good handle
on the onset timing of a trough axis sweeping through northeastern
Colorado and southeastern Wyoming. NAM seems somewhat too excited
displaying pockets of MLCAPE values of 3,500-4000 J/kg along the
plains but there is agreement with the previous shift and other
CAMs supporting MLCAPE values near 1500-2000 J/kg. Moreover,
favorable ingredients such as synoptic forcing, bulk shear near
35-45 kts, and lapse rates reaching 7-8 C/km should allow
scattered storms and showers to form. Also, CSU-Machine learning
hail probabilities are increasing Tuesday afternoon and evening
for the eastern plains. Model soundings indicating a capped
environment until 2-3 PM MDT, it is possible severe storms may not
develop until late afternoon or early evening. The main hazards
from these severe storms will be the following: damaging winds,
large hail near 1.5 inches, and brief heavy rainfall.
Additionally, HREF seems to have a decent handle on the general
pattern and favored areas for severe weather across the plains
including Washington, Morgan, Logan, Sedgwick and Phillips
counties. Showers may linger overnight into Wednesday morning for
portions of the far eastern plains.

Drier conditions will occur Wednesday. QG fields continue
to show weak subsidence building into the CWA through Thursday
morning. Thus expect partly cloudy skies and afternoon temperatures
near the low to mid 70s for the higher elevations and mid 80s for
the plains. Thursday through the weekend, 500mb height ensembles
favor a ridge pattern building into our region. There is
agreement between the GFS/ECMWF where diurnal high based thunderstorms
could develop mainly for the mountains and valleys Thursday and
Friday. For now, leaning towards NBM PoPs of slight chances for
these areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1158 AM MDT Mon Aug 7 2023

Expect VFR conditions through most of the TAF period, there may
be intermittent MVFR conditions this afternoon if a storm brings
brief heavy rainfall directly over the airport. Expect scattered
storms in the vicinity by mid afternoon, probably by about 20Z,
Storms may bring brief heavy rainfall, large hail up to 2 inches,
and variable outflow gusts exceeding 60 mph. Cloud bases are
forecast generally above 6000 feet, though they may drop below
with passing storms very briefly. Looks like storms should pass
and skies clearing about mid evening, likely about 02Z. Winds are
currently light and variable between north and east, and should
become northeasterly and increasing early this afternoon. Later
this evening after storms pass, winds should come around easterly
to southeasterly before turning to drainage overnight. Tomorrow,
expect another period of light and variable winds early in the
morning and northeasterly winds again early in the afternoon, then
another round of scattered storms by mid afternoon - maybe a bit
more isolated in coverage but likely stronger and more hazardous.
The current tempo group in the DEN TAF is cut to 00Z only due to
TAF limitations.

&&

.HYDROLOGY...
Issued at 335 AM MDT Mon Aug 7 2023

Scattered showers and thunderstorms will move quickly across the
burn areas this aftn.  With the quick movement of storms, only brief
heavy rainfall is expected.  Thus thus the risk of flash flooding
will remain limited.

The flash flood threat remains limited Tuesday for the
Cameron Peak and East Troublesome burn areas. Storms should progress
quickly over the region. The threat of flash flooding decreases
Wednesday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...EJD
SHORT TERM...RPK
LONG TERM...AD
AVIATION...EJD
HYDROLOGY...RPK/AD
Hazardous weather outlook, Aug 7, 10:37 AM MDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1037 AM MDT Mon Aug 7 2023

COZ030>051-081645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1037 AM MDT Mon Aug 7 2023

...SEVERE STORMS POSSIBLE TODAY AND THEN AGAIN TUESDAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms are possible over the plains this
afternoon and evening. Large hail up to 2 inches in diameter
along with wind gusts to 65 mph will be the main threat from the
storms.

Otherwise, scattered showers and thunderstorms are expected this
afternoon and evening. Brief heavy rain, small hail along with
wind gusts to 50 mph are possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another round of thunderstorms, some severe, can be expected
late Tuesday afternoon into late Tuesday evening. The greatest
severe risk will be east of I-25, with very large hail and
damaging winds possible.

Wednesday will be dry. Afternoon and evening thunderstorm chances
may return Thursday or Friday, and then gradually increase through
this weekend. The highest coverage is expected to remain over the
mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the I-25 Corridor this
afternoon.

In the hours before

Special weather statement, Aug 7, 1:22 PM MDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Denver CO
122 PM MDT Mon Aug 7 2023

COZ038-042-072015-
Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
122 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of north central Weld
County through 215 PM MDT...

At 122 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Purcell, or 27 miles southeast of Cheyenne, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4073 10461 4088 10464 4095 10418 4072 10415
TIME...MOT...LOC 1922Z 265DEG 24KT 4080 10453

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MENSCH
Special weather statement, Aug 7, 1:50 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Denver CO
150 PM MDT Mon Aug 7 2023

COZ042-072030-
Northeast Weld County CO-
150 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northeastern Weld
County through 230 PM MDT...

At 150 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Panorama Point, or 29 miles southwest of Kimball,
moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pawnee Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4087 10357 4079 10357 4067 10364 4088 10418
      4099 10410
TIME...MOT...LOC 1950Z 290DEG 31KT 4091 10404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MENSCH
Special weather statement, Aug 7, 1:55 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Denver CO
155 PM MDT Mon Aug 7 2023

COZ038-072030-
Larimer County Below 6000 Feet/Northwest Weld County CO-
155 PM MDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of northwestern Weld
County through 230 PM MDT...

At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Rockport, or 10 miles south of Cheyenne, moving
southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Carr, Rockport and Natural Fort.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4095 10441 4075 10465 4094 10500 4100 10496
      4100 10454
TIME...MOT...LOC 1955Z 297DEG 33KT 4099 10480

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

MENSCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:02 PM MDTSpecial Weather StatementBOUBoulder28 min
Aug 6, 7:03 PM MDTSpecial Weather StatementBOUElbert42 min
Aug 6, 7:14 PM MDTSevere Thunderstorm WarningBOUElbert31 min
Aug 6, 8:40 PM MDTSpecial Weather StatementBOUPark50 min
Aug 6, 9:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Aug 6, 11:18 PM MDTSpecial Weather StatementBOULincoln27 min
Aug 6, 11:45 PM MDTSpecial Weather StatementBOUCrowley30 min
Aug 7, 1:22 PM MDTSpecial Weather StatementBOUWeld53 min
Aug 7, 1:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Aug 7, 1:55 PM MDTSpecial Weather StatementBOUWeld35 min
Aug 7, 2:07 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld38 min
Aug 7, 2:39 PM MDTSevere Thunderstorm WarningBOUJackson, Larimer51 min
Aug 7, 2:57 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington26 min
Aug 7, 3:35 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Aug 7, 3:49 PM MDTAreal Flood AdvisoryBOUGrand40 min
Aug 7, 3:57 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.